Alert archive / Oregon / Gale Warnings in 2011

Gale Warning 17, NWS Portland, OR

March 12, 2011

NWS Portland, OR issued this gale warning at Mar 12, 2011, 8:59 PM PST. It took effect at Mar 13, 2011, 5:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2011, 8:59 PM PST (04:59 UTC)
In effect from
Mar 13, 2011, 5:00 AM PDT
Expired
Mar 13, 2011, 12:40 PM PDT
In force
8 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Mar 12, 8:55 PM PST, 4 minutes earlier.

Area forecast discussion, Mar 12, 8:55 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 PM PST SAT MAR 12 2011

.SYNOPSIS...AFTER A BRIEF BREAK IN THE WEATHER TONIGHT...A STRONG
STORM SYSTEM WILL IMPACTS SOUTHWEST WASHINGTON AND NORTHWEST OREGON
SUNDAY THROUGH SUNDAY NIGHT. THIS STORM WILL LIKELY GIVE VERY STRONG
WIND TO THE COAST SUNDAY AND SUNDAY NIGHT...AND SIGNIFICANT RAINFALL
TO THE COAST RANGE. THE SYSTEM SHOULD MOVE THROUGH FAST ENOUGH TO
PREVENT FLOOD CONCERNS. YET ANOTHER SYSTEM AFFECTS THE FORECAST AREA
MONDAY NIGHT AND TUESDAY. THE ACTIVE WEATHER PATTERN CONTINUES
DURING THE MIDDLE AND LATTER PARTS OF NEXT WEEK.

&&

.SHORT TERM...RADAR SHOWS A FEW SHOWERS MOVING UP INTO SW WA THIS
EVENING...AND MORE LIGHT SHOWERS DOWN NEAR THE CA BORDER. AS FOCUS
OF PRECIPITATION SHIFTS TO RAIN SPREADING IN LATE TONIGHT AND
SUN...WILL DOWNLPAY THE REMAINING SHOWERS EARLY TONIGHT. WILL ALSO
BUMP UP LOW TEMPS SOME TONIGHT DUE TO CLOUDS AND APPROACHING WARM
FRONT. WILL HOWEVER BUMP UP POPS LATER TONIGHT FOR THE COAST AND
COAST RANGE AS INCREASINGLY MOIST AIR MASS OVERRUNS THE APPROACHING
WARM FRONT.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
THE NEXT SYSTEM WILL RESULT IN A FEW ISSUES: 1) THE MOST OBVIOUS WILL
BE WIND. HAVE UPGRADED THE COASTAL HIGH WIND WATCH TO A WARNING. THE
LATEST NAM-12 HAS BACKED OFF JUST A BIT FROM THE PREVIOUS COUPLE OF
RUNS. HOWEVER...THE LATEST VERSION SHOWS 75-80 KT 925 MB WIND JUST
OFFSHORE 18Z SUN. THIS IS DOWN SLIGHTLY FROM THE 80-85 KT YESTERDAY.
THERE IS STILL AN OBVIOUS BARRIER JET SIGNATURE AND WOULD NOT BE
SURPRISED IF THIS STORM PRODUCED 90 MPH WIND GUSTS ON EXPOSED COASTAL
LOCATIONS. THE 4KM WRF-GFS INDICATES 45-50KT 10M WIND ALONG THE COAST
18Z SUN. DECIDED TO HOLD ON TO THE WARNING THROUGH 15Z MON FOR THE N
OREGON AND S WASHINGTON COAST AS MODELS SHOW A POTENTIAL SECOND SURGE
OF WIND LATE SUNDAY NIGHT. ALSO WENT WITH A HIGH WIND WATCH FOR THE
COAST RANGE AND WILLAPA HILLS. NAM SHOWS 50 KT 900 MB WIND OVER THE N
OREGON COAST RANGE 00Z MON. ROCKHOUSE AND TIDEWATER RAWS SITES LIKELY
TO HIT HIGH WIND CRITERIA. WILL ALSO NEED TO CONSIDER A WIND ADVISORY
FOR THE WILLAMETTE VALLEY. 2) QPF. THIS SYSTEM HAS SOME TROPICAL
CONNECTION WITH IT. THE LATEST AMSU PASS SHOWED A PLUME OF 1.1 TO 1.4
INCH PRECIPITABLE WATER ALONG 35N. BELIEVE THE NAM QPF VALUES ARE
MORE REPRESENTATIVE WITH THIS SYSTEM. AFTER MAJOR COORDINATION WITH
THE RFC...HAVE MODIFIED THE QPF GRIDS TO BETTER REFLECT LATEST
GUIDANCE. THE COAST AND COAST RANGE SHOULD SEE THE PEAK PRECIP PERIOD
18Z SUN TO 00Z MON. 6-HOUR AMOUNTS OF .75 TO 1.25 INCHES IN THE COAST
RANGE NOT OUT OF THE QUESTION...ESPECIALLY WITH 50-60 KT S-SW 850 MB.
BELIEVE THE SE-S 850 MB FLOW FOR THE CASCADES SUN AFTERNOON WILL
INHIBIT MAJOR QPF AMOUNTS...BUT THE 850 FLOW TURNS SWLY AFTER 00Z.
THIS LEADS TO 3) CASCADE SNOW. SNOW LEVELS SUN MORNING WILL BE ABOVE
THE PASSES...THEN COME DOWN TO JUST BELOW PASSES AFTER 00Z MON.
FORECAST QPF AND 1000-500 THICKNESS VALUES 00Z-12Z MON WOULD SUGGEST
HIGH-END ADVISORY AMOUNTS ABOVE 3500 FEET OR SO SUN NIGHT THROUGH MON
MORNING. THE BULK OF THE PRECIP LOOKS TO BE DONE BY 12Z MON. FINALLY
4) FLOODING POTENTIAL. BASED ON THE LATEST RFC QPF AND THE
FAST-MOVING NATURE OF THE SYSTEM IT SEEMS FLOODING WILL NOT BE AN
ISSUE.

THINGS START TO SETTLE DOWN MONDAY...BUT FAIRLY STRONG 850 MB
OROGRAPHIC WLY FLOW INTO THE CASCADES MON MORNING WILL MAINTAIN
DECENT SNOW ACCUMULATIONS. THE FLOW WEAKENS CONSIDERABLY MON
AFTERNOON...FOLLOWED BY A RETURN TO AN E-SE LOW-LEVEL COMPONENT MON
NIGHT. THE NEXT SYSTEM ROLLS IN LATE MON NIGHT AND TUE...AND WILL
GIVE ANOTHER DECENT DOSE OF PRECIP TO THE COAST RANGE. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
AN EXPANSIVE SYSTEM IMPACTS THE PACIFIC NORTHWEST LATE TUESDAY
THROUGH WEDNESDAY. WET CONDITIONS PREVAIL INTO THE REMAINDER OF THE
WEEK AS THE LAST IN A SERIES OF STRONG DAMP SYSTEMS FUELED BY A
STRONG JET STREAM MOVE THROUGH THE AREA. FLOODING CONTINUES TO BE A
CONCERN GOING INTO NEXT WEEK. ZONAL FLOW WILL CONTINUE TO USHER
SYSTEMS INTO THE AREA...HOWEVER THE MOST ORGANIZED SYSTEMS SHOULD
END BY THURSDAY AND FRIDAY AS MAJORITY OF THE JET ENERGY GETS
DIRECTED TO OUR SOUTH. SHOWERS WILL PERSIST THROUGH NEXT
WEEKEND...AS THE FIRST OF YET ANOTHER SERIES OF SYSTEMS DIGS SOUTH
FROM THE GULF OF ALASKA.

&&

.HYDROLOGY...IT STILL LOOKS LIKE STORM-TOTAL RAINFALL POTENTIAL OF 2
TO 3 INCHES FOR THE COAST RANGE LATE TONIGHT THROUGH SUN NIGHT. THE
SUN SYSTEM MOVES THROUGH FAST ENOUGH AND SNOW LEVELS DO NOT GET
EXTREMELY HIGH SO FLOODING DOES NOT LOOK LIKELY. BUT...SOME OF THE
FASTER-RESPONDING COASTAL RIVERS COULD GET CLOSE. WILL NEED TO KEEP A
DILIGENT EYE ON THE RIVERS EARLY NEXT WEEK. THE MON NIGHT AND TUE
SYSTEM LOOKS TO BE FOCUSED MORE ON SW OREGON AND NRN CALIFORNIA...BUT
ANY SHIFT NORTHWARD COULD HAVE SIGNIFICANT IMPACTS ON OUR RIVERS. SEE
THE LATEST ESFPQR FOR UPDATES.

&&

.AVIATION... VFR CIGS WILL CONTINUE FOR A WHILE BY EVENING...THEN
MORE MVFR EXPECTED LATE TONIGHT INTO SUNDAY WITH THE NEXT STRONG COLD
FRONT. WILL ALSO HAVE HIGH WINDS ALONG THE COAST SUNDAY.

KPDX AND APPROACHES...VFR CIGS THIS EVENING BEFORE DROPPING BACK
TO MVFR ON SUNDAY...THOUGH CURRENT GUIDANCE KEEPS VFR CONDITIONS
AROUND THROUGH MUCH OF THE MORNING BEFORE HEAVIER PRECIP ARRIVES
IN THE LATE MORNING OR EARLY AFTERNOON. EXCEPT BRISK WINDS SUNDAY
ESPECIALLY IN THE AFTERNOON THAT COULD GUST TO 35 KT OR SO. PT

&&

.MARINE...THE CALM BEFORE THE STORM AS SMALL CRAFT WINDS HAVE
SUBSIDED FOR A SHORT TIME. WINDS WILL RAMP UP AHEAD OF THE NEXT
FRONT TO SOLID SMALL CRAFT LEVELS LATER THIS EVENING...GALES LATE
TONIGHT...AND STORM FORCE SUNDAY INTO SUNDAY EVENING. SINCE IT WAS
TIME TO MAKE A DECISION ON THE CURRENT WATCH IN EFFECT...CONFIDENCE
WAS HIGH ENOUGH TO GO FOR STORM WARNINGS IN THE OUTER WATERS WHERE
THE GRADIENT WAS TIGHTER...AND HAVE GONE WITH A GALE WARNING FOR THE
INNER WATERS. WHERE CONFIDENCE ON STORM FORCE WINDS IS LESS. ANOTHER
SURGE OF WINDS WILL KEEP HIGH END GALES GOING LATE SUNDAY NIGHT AND
MONDAY. ANOTHER STRONG FRONT WILL BRING HIGH END GALES TO THE WATERS
LATE MONDAY NIGHT AND TUESDAY MORNING.

SEAS ARE FORECAST TO STAY IN THE MID TEENS TONIGHT. SEAS SHOULD
THEN AT LEAST REACH 20 TO 25 FT SUNDAY WITH THE STORM FORCE WINDS
AND WILL NEED TO BE CAREFUL THAT THEY COULD REACH 25 TO 30 FT AS
MODELS TYPICALLY UNDER FORECAST IN THIS SITUATION. SEAS MAY REMAIN
ABOVE 20 FT THROUGH MONDAY WITH THE SECONDARY WIND SURGE...AND
POSSIBLY REACH 20 FT WITH THE TUESDAY MORNING FRONT AGAIN. VERY
ACTIVE PERIOD RIGHT NOW. PT/KD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 AM SUNDAY TO 8 AM PDT MONDAY FOR
     NORTH OREGON COAST.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST RANGE OF
     NORTHWEST OREGON.

     HIGH WIND WARNING FROM 8 AM SUNDAY TO 5 AM PDT MONDAY FOR
     CENTRAL OREGON COAST.

WA...HIGH WIND WARNING FROM 10 AM SUNDAY TO 8 AM PDT MONDAY FOR
     SOUTH WASHINGTON COAST.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR WILLAPA HILLS.

PZ...SMALL CRAFT ADVISORY FOR WINDS AND SEAS THROUGH 5 AM FOR
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 10 NM

     STORM WARNING FROM 8 AM TO 5 PM PDT SUNDAY FOR WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO 60 NM

     GALE WARNING FROM 1 AM PST TO 8 AM PDT SUNDAY FOR WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO 60 NM

     GALE WARNING FROM 5 AM SUNDAY TO 5 AM PDT MONDAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 10 NM-

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5
     AM PDT MONDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 12, 4:02 AM PST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
402 AM PST SAT MAR 12 2011

ORZ001-002-WAZ021-131515-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS ARE POSSIBLE SUNDAY THROUGH SUNDAY NIGHT. SEE
PDXNPWPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-131515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WATCH REMAINS IN EFFECT. SEE PDXMWWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL GALES ARE POSSIBLE. SEE PDXCWFPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003>014-WAZ019-020-022-023-039-040-131515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
402 AM PST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:59 PM PSTStorm WarningPQR19 hr
Mar 13, 8:31 AM PDTWinter Weather AdvisoryPQR29 hr
Mar 13, 1:04 PM PDTHigh Surf AdvisoryPQR31 hr
Mar 13, 2:20 PM PDTWind AdvisoryPQR3 hr
Mar 13, 4:59 PM PDTGale WarningPQR14 hr

Nearby

Gale Warnings in Oregon, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.